Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Goodland, KS

May 24, 2003Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2003, 1:55 AM CDT for Logan County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 1:55 AM CDT (06:55 UTC)
Expired
May 24, 2003, 3:00 AM CDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Logan County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 240655
SVRGLD
KSC109-240800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
155 AM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 300 AM CDT

* AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF WINONA...OR ABOUT 19 MILES
  WEST OF OAKLEY...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONUMENT AT 215 AM CDT
  OAKLEY AT 225 AM CDT

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
SATURDAY MORNING FOR NORTHWESTERN KANSAS.

LAT...LON 3915 10115 3912 10146 3870 10088 3912 10082

MCGUIRE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:53 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 23, 9:53 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
853 PM MDT FRI MAY 23 2003

UPDATED FORECAST WILL BE ISSUED SHORTLY TO LOWER POPS IN THE
SOUTHWEST BASED ON LATEST SAT/RADAR TRENDS FURTHER NORTH. KEPT
LIKELY ACROSS THE NORTHEAST AREAS...ALSO REMOVED WIND/HEAVY RAIN
WORDING AND LEFT PATCHY FOG. ADJUSTED TEMPERATURE/DEWPOINT GRIDS TO
FIT LATEST OBSERVATIONS...EVERYTHING ELSE APPEARS ON TRACK.

PREVIOUS DISCUSSION BELOW:
---------------------------------------------------------------------

TONIGHT...VARIOUS PARAMETERS AGAIN LOOK QUITE FAVORABLE FOR NUMEROUS
THUNDERSTORMS...FROM MID EVENING ON. ABUNDANT LOW LEVEL MOISTURE IN
PLACE PER REGIONAL 12Z SOUNDINGS WITH PRECIPITABLE WATER FROM
130-160 PERCENT OF NORMAL. PRONOUNCED LOW/MID LEVEL THETA-E RIDGE
AXII WILL EXTEND FROM THE TX/OK PANHANDLES INTO NORTHEAST CO THIS
EVENING. EXPECT PRIMARY THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
NORTHWEST OF OUR ZONES IN A LOW LEVEL CONVERGENCE AXIS.
MITIGATING/LIMITING FACTORS FOR CONVECTIVE INITIATION ARE THE
APPARENT LACK OF SHORTWAVES AND LIMITED HEATING DUE TO SLOW
DISSIPATION OF CLOUD COVER ALONG MOISTURE FEED. HOWEVER...BASED ON
BOTH ETA/GFS...BELIEVE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS
THEY PROPAGATE SOUTHEAST INTO THE INSTABILITY AXIS ACROSS OUR ZONES
THIS EVENING. SHEAR PARAMETERS/CAPES/SOUNDING PROFILES LOOK
FAVORABLE FOR SOME SEVERE STORMS WITH EVENING 850 MB WINDS SOUTHEAST
AT 20 KTS...VEERING TO NORTHWEST AT 35 KTS AT 500 MB. BASED ON MODEL
SIGNALS...EXPECT ANOTHER MESOSCALE CONVECTIVE SYSTEM (MCS) ACROSS
WESTERN KS TO DEVELOP...LARGER IN AREAL EXTENT THAN THIS MORNING/S.
PREFER HIGHER RAIN CHANCES ON ETA VERSUS NGM/GFS ..AND WILL GO WITH
70 PERCENT POPS (PROBABILITY OF PRECIPITATION) AREAWIDE.

SAT...WILL LIKELY SEE SOME LEFTOVER THUNDERSTORMS IN THE MORNING
ACROSS THE SOUTHERN ZONES. LOW/MID LEVEL THETA-E ADVECTION FIELDS
INDICATE DRYING/STABILIZING THEREAFTER ACROSS OUR ZONES. WITH
EXPECTED CLOUD COVER...LACK OF FORCING AND NEGATIVE THETA-E ADVECTION
...NO THUNDERSTORMS EXPECTED IN THE AFTERNOON WITH THETA-E RIDGE
AXIS TRANSLATING WEST/SOUTH OF OUR ZONES. COOLER GUIDANCE HIGHS LOOK
BEST BASED ON CLOUD COVER.

SAT NIGHT/SUN...LOW LEVEL UPSLOPE PRODUCES OVERCAST LOW CLOUDS SAT
NIGHT. MAY SEE A FEW THUNDERSTORMS ACROSS THE SOUTHWEST ZONES SAT
NIGHT BUT STEERING WINDS LOOK UNFAVORABLE...THUS WILL KEEP IT DRY.
ON SUNDAY...LARGE AMPLITUDE RIDGE PREVAILS ACROSS THE ROCKIES WITH
LOW LEVEL SOUTHEAST FLOW ACROSS THE TRI STATE AREA (EAST CENTRAL CO/
NW KS/SW NEB). WITH LOW/MID LEVEL THETA=E RIDGE AXIS HUGGING THE CO
FRONT RANGE...NO THUNDERSTORMS EXPECTED IN OUR ZONES.
HOWEVER...SHOULD SEE CLOUDS HANG ON MUCH OF THE DAY WITH NEAR
SEASONAL MAXIMA.

MEMORIAL DAY...WE/LL BE CAUGHT IN THE TUG OF WAR BETWEEN THE ROCKIES
UPPER RIDGE AND THE UPPER TROUGH TO OUR EAST. LOW LEVEL UPSLOPE AND
WEAK STEERING FLOW ALOFT WILL KEEP THUNDERSTORMS CONFINED WEST OF
OUR ZONES...SO IT WILL BE DRY FOR OUTDOOR ENTHUSIASTS AND
ACTIVITIES. WILL TREND BELOW GFS MAXIMA BASED ON PROJECTED 850 MB
TEMPERATURES AND EXPECTED CLOUD COVER.

TUE...NORTHERLY FLOW ALOFT WITH LOW LEVEL SOUTHEAST UPSLOPE WILL
KEEP THUNDERSTORMS WEST OF OUR ZONES. GFS HIGHS LOOK GOOD BASED ON
850 MB TEMPERATURES AND CLOUD COVER.

WED/THU/FRI...23/00Z GFS RUN NOW MORE IN LINE WITH 21/00Z RUN
KEEPING STRONG RIDGING ACROSS THE ROCKIES AND WESTERN HIGH PLAINS...
AS OPPOSED TO THE 22/00Z RUN WHICH BROKE DOWN THE RIDGE TOO FAST.
SHOULD SEE A DECENT WARMING TREND ON WED AS LOW LEVEL WINDS BECOME
DOWNSLOPE ALLOWING WARM TEMPERATURES ALOFT TO MIX DOWN. THU/FRI LOOK
QUITE WARM WITH STRONG UPPER RIDGING AND PROJECTED 850 MB
TEMPERATURES. GFS HIGHS LOOK TOO COLD THU/FRI.

.GLD...NONE.

SR
Hazardous weather outlook, May 23, 11:44 AM CDT, 14 hours 11 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS OVER THE TRI-STATE AREA WILL REMAIN MOIST THIS
AFTERNOON AND TONIGHT. ALTHOUGH LOW CLOUDS AND FOG HAVE INHIBITED
SURFACE HEATING...THE CLOUDS WILL DISSIPATE FROM WEST TO EAST THIS
AFTERNOON. THIS WILL ALLOW ADEQUATE SURFACE HEATING TO OCCUR...
RESULTING IN AN UNSTABLE AIR MASS AFTER 3 PM MDT (4 PM CDT).
VERTICAL WIND PROFILES WILL BECOME INCREASINGLY FAVORABLE FOR SEVERE
WEATHER AFTER 3 PM MDT (4 PM CDT). THE COMBINATION OF INSTABILITY
WITH FAVORABLE WIND SHEAR AND UPSLOPE SURFACE WINDS WILL PRODUCE
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE BEST
CHANCE OF SEVERE WEATHER WILL OCCUR WEST OF A TRENTON NEBRASKA TO
LEOTI KANSAS LINE AFTER 6 PM MDT (7 PM CDT) THIS EVENING. THE MAIN
THREAT WILL BE LARGE HAIL...BUT WIND GUSTS TO 70 MPH AND ISOLATED
TORNADOES MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE MOIST AND UNSTABLE AIR MASS WILL CONTINUE OVER THE AREA
SATURDAY. THUNDERSTORMS AGAIN WILL BE POSSIBLE DURING THE AFTERNOON
AND NIGHT. HIGH PRESSURE WILL MOVE OVER THE HIGH PLAINS SUNDAY
BRINING DRY WEATHER THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

MENTZER

In the hours before

Special weather statement, May 24, 12:42 AM CDT, 1 hour 13 minutes before
KSZ001>004-013>016-028-029-241200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1142 PM MDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHWEST KANSAS UNTIL 6 AM MDT (7 AM CDT) THIS
MORNING. THE WATCH INCLUDES THE FOLLOWING COUNTIES:

IN KANSAS...CHEYENNE...SHERMAN...RAWLINS...THOMAS...LOGAN...
DECATUR...SHERIDAN...GOVE...NORTON...AND GRAHAM.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

MWM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:29 AM CDTSevere Thunderstorm WarningGLDWichita61 min
May 24, 2:34 AM CDTSevere Thunderstorm WarningGLDGove56 min
May 24, 3:00 AM CDTSevere Thunderstorm WarningGLDLogan30 min
May 24, 1:25 PM CDTSevere Thunderstorm WarningGLDLogan65 min
May 24, 1:34 PM CDTSevere Thunderstorm WarningGLDGove56 min
May 24, 2:31 PM CDTSevere Thunderstorm WarningGLDGove59 min
May 24, 3:38 PM CDTSevere Thunderstorm WarningGLDLogan67 min
May 24, 3:39 PM CDTSevere Thunderstorm WarningGLDWallace66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.